1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Do Antihistamines Cause Weight Gain?

By

Updated May 19, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Question: Do Antihistamines Cause Weight Gain?
Answer: It is possible that taking antihistamines will cause weight gain.

Antihistamines are commonly used oral medications for the treatment of symptoms of allergic rhinitis and allergic conjunctivitis. They work by blocking the actions of histamine, a chemical released by allergic cells in the body. Antihistamines are particularly good at treating allergy symptoms such as sneezing, runny nose, and itching of the eyes and nose.

Older antihistamines, such as Benadryl (diphenhydramine), have well-known side effects such as drowsiness, dry mouth, and urinary retention. Newer antihistamines, such as Allegra (fexofenadine), tend to have fewer of these side effects.

A study published in August 2010 in the journal Obesity found an association between the use of antihistamines and obesity. The study found that of nearly 900 people studied, those taking antihistamines -- even newer types such as Zyrtec and Allegra -- were more likely to be overweight or obese than those not taking antihistamines. The reasons for this weren't clear, and it's important to note that this association doesn't mean that the antihistamines were the cause of the problem.

The researchers theorized that antihistamines have similar chemical structures to certain psychiatric drugs that are known to be associated with weight gain.

Antihistamines may increase appetite, resulting in weight gain. Numerous readers of this site who have used Xyzal (levocetirizine), a newer antihistamine similar to Zyrtec (cetirizine), commented that they have noticed what a very small percentage of patients who used the drug during trials experienced -- extra pounds.

Older antihistamines, such as Periactin (cyproheptadine), have actually been used for the purpose of increasing appetite and weight gain in underweight children and cancer patients undergoing chemotherapy.

Still, it's possible that people taking antihistamines have decreased levels of energy from the drowsiness caused by the medication, which translates into less exercise and more weight gain. Alternatively, obesity is considered to be an inflammatory condition that makes a person more prone to problems such as allergies, and therefore the use of antihistamines is simply a marker for allergies, not the cause of the weight gain.

In my opinion, there probably is some association between the use of certain antihistamines and weight gain. This is likely just another side effect of these medications that may affect one person more than another. Just another example of how there is no such thing as a "one-size fits-all" therapy for the treatment of allergies.

Source:

Couluris M, Mayer J, Freyer D, Sandler E, Xu P, Krischer J. The effect of cyproheptadine hydrochloride (Periactin®) and megestrol acetate (Megace®) on weight in children with cancer/ treatment-related cachexia. J Pediatr Hematol Oncol. 2008 November ; 30(11): 791-797.

Ratliff J, Barber J, Palmese L, Reutenauer E, Tek C. Association of Prescription H1 Antihistamines Use With Obesity: Results From the National Health and Nutrition Examination Survey. Obesity. 2010; epub 8/12/10.

DISCLAIMER: The information contained in this site is for educational purposes only, and should not be used as a substitute for personal care by a licensed physician. Please see your physician for diagnosis and treatment of any concerning symptoms or medical condition.

  1. About.com
  2. Health
  3. Allergies
  4. Medication Guide
  5. Do Antihistamines Cause Weight Gain?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.